What about weight gain? Anybody experiencing that?

Asking about memory issues is popular on my blog, so I thought I would start a similar discussion on weight gain.

Back in 1985 when I was diagnosed with bipolar disorder, I was prescribed a combination of lithium and tegretol. There was a five to ten pound weight gain associated with those meds. With a diligence for exercise I managed the weight implications associated with lithium without a problem. As long as I stayed on lithium off and on until about 2004 my weight seemed largely manageable.

Fast forward to 2004 after the birth of my daughter. I never got off my baby weight. Also due to the postpartum depression, I suffered additional weight gain in that I ceased to be motivated to run 4 to 5 times a week. In fact, I am doing well now to get a short walk in.

In 2008, I was prescribed clozapine / clozaril which largely became therapuetic for me but also was associated with a good bit of weight gain. To this day I am 20 to 30 pounds heavier than I want to be. I also want to be walking regularly. In addition to the meds’ impact on weight, I began to eat as a nervous eater and a stress eater. This did not help with the weight issues.

I am hopeful if I can jumpstart myself back into an exercise regime, I can begin to address the weight-gain and the stress eating. Because my daughter is pescatarian we largely eat healthily as a family but portions are too large and snacking is too much.

7 thoughts on “What about weight gain? Anybody experiencing that?

      1. I didn’t have weight gain with previous meds, but I started taking this particular group right around the same time, and that’s what started it. I tried going off the quetiapine, but then had a relapse of symptoms, so at that point I decided weight was the price I had to pay for these meds that are working better than any other meds I’ve tried.

        Like

  1. When I first started on antipsychotics I gained weight but since then I made it my goal to lose the weight because I didn’t want to feel like my life is being controled by it I wanted to be in control and now I have managed to lose all the weight I gained .

    Liked by 2 people

  2. Congratulations on your diligence and your success!. Quick question. Do you feel your meds actually cause your metabolism to slow down or do you feel your meds just make you want to eat more like comfort eating? I cannot tell which is which for me.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s